CaltechAUTHORS
  A Caltech Library Service

Eigenfunction expansions and non-selfadjoint boundary value problems

Cohen, Donald S. (1964) Eigenfunction expansions and non-selfadjoint boundary value problems. Communications on Pure and Applied Mathematics, 17 (1). pp. 23-34. ISSN 0010-3640. https://resolver.caltech.edu/CaltechAUTHORS:20200114-082839936

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20200114-082839936

Abstract

We shall consider a non-selfadjoint boundary value problem for (1) (Δ + k²)u = F. In Section 2 we apply well-known techniques [1]-[5] to obtain representations for the solution u(r, θ) in polar coordinates. These techniques assume the existence of a certain eigenfunction expansion involving the eigenfunctions of an ordinary differential system which results on applying separation of an ordinary differential system which results on applying separation of variables to (1). However, in Section 3 we show that for a certain class of (physically interesting) functions such an expansion does not exist. Pflumm [6] seems to have been the first to have noticed this. We shall state his results in Section 3. Furthermore, we show that even the solution of the ordinary differential system cannot be expanded in a series of these eigenfunctions. Nevertheless, our main result (Section 4) is that for a certain class of functions F the solution u of the partial differential equation (1) can be expanded in a convergent series of these eigenfunctions, but only in a subdomain of the original domain where a solution to (1) exists. Thus, the representation of the solution to (1), obtained formally in Section 2, is valid in a certain subdomain even though the method of the derivation cannot be justified. However, it is not possible to find the region of validity of the representation from the formal derivation.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1002/cpa.3160170103DOIArticle
Additional Information:© 1964 Wiley Periodicals, Inc. Manuscript received: January 1963. This paper was written at the Courant Institute of Mathematical Sciences and the research was supported by the Office of Scientific Research under Contract No. AF 49(638)229. Reproduction in whole or in part is permitted for any purpose of the United States Government.
Funders:
Funding AgencyGrant Number
Air Force Office of Scientific Research (AFOSR)AF 49(638)229
Issue or Number:1
Record Number:CaltechAUTHORS:20200114-082839936
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20200114-082839936
Official Citation:Cohen, D.S. (1964), Eigenfunction expansions and non‐selfadjoint boundary value problems. Comm. Pure Appl. Math., 17: 23-34. doi:10.1002/cpa.3160170103
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:100706
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:14 Jan 2020 17:13
Last Modified:14 Jan 2020 17:13

Repository Staff Only: item control page